Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 1998, 7:41 PM CST for Barton County, Ellsworth County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 7:41 PM CST (01:41 UTC)
- Expired
- Mar 29, 1998, 8:45 PM CST
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Ellsworth County, KS
The radar
The Wichita radar (KICT), 138 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:45 PM CST | Hail 0.75 | Black Wolf, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 7:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3453 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122
WUUS1 KICT 300142 RRA
SVRICT
KSC009-053-300245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
BARTON COUNTY - CENTRAL KANSAS
ELLSWORTH COUNTY - CENTRAL KANSAS
* UNTIL 845 PM CST
* SOME TOWNS AFFECTED
CLAFLIN
FARHMAN
HOLYROOD
* AT 740 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHEYENNE
BOTTOMS OR ABOUT 10 MILES NORTH OF GREAT BEND MOVING NORTHEAST AT
35 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
PETERSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:53 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 29, 3:53 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CST SUN MAR 29 1998
...TNGT...
MAIN FOCUS IS ON DRYLN...AND WHERE IT WL END UP BY THE END OF THE
PD. NOT AT ALL HAPPY WITH ANY OF THE NWS SHORT RANGE MODELS ON SFC
PAT EVOLUTION. ONCE DRYLN MIXED OUT SHALLOW LYR THIS AM...HAVE SEEN
VRY LTL EWD MVMT. CAP INDC ON 12Z OUN/DDC SOUNDINGS HAS HELD TOUGH
SO FAR...AND IN ABSENCE OF UPR FORCING...GETTING LESS OPTIMISTIC
THAT ANYTHING WL BRK AT ALL. QUIBBLES WITH MODELS INCLD THE WAY
IT IS HANDLING THE TRAILING LO IN NE CO. SUSPECT THIS FEATURE WL
DRIFT EWD OVNGT...WHICH MAY BACK WINDS ACRS MUCH OF FCST AREA.
THIS COMBINED WITH LO IN NE NEB LIFTING OUT...SHUD CAUSE DRYLN TO
EITHER REMAIN QSTNRY OR DRIFT SLGTLY WWD OVNGT...NOT MAKING IT TO SE
KS. SO THE QUESTION IS WHETHER ANYTHING COULD EVEN GO IN SE
KS...WITH CONVERGENCE LTD TO VCNTY OF DRYLN IN SCNTRL AND CNTRL KS.
WL CONTINUE MINIMAL POPS WERE FCST NOW. WIDE RANGE OF DEWPTS SUG
HUGE RANGE IN MINS. IF DRYLN DOES RETREAT WWD LTR
TNGT...UPSLOPE/ADVCTN FG NOT OUT OF THE QUESTION...SPCLY IN WRN
COUNTIES. WL LEAVE THAT FOR SWING SHIFT TO PONDER. WND ADVSY FOR
CNTRL/S CNTRL KS WL BE CONT TIL EXPIRATION AT 6PM IN RSL/GBD
GRP AND DROPPED ELSEWHERE.
HOWERTON
...LONG TERM...
COMPLEX FORECAST COMING UP WITH MAJOR MODEL DIFFERENCES AND
FLIP-FLOPS. WILL GO WITH NCEP IDEA OF ETA/AVN
COMPROMISE...UNFORTUNATELY THIS YO-YOS THE CURRENT FORECAST
AND ADDS PRECIP BACK INTO MOST AREAS MON THRU EARLY TUE. SATELLITE
CONFIRMS TREMENDOUS AMOUNT OF UPPER ENERGY HANGING BACK OVER THE SW
U.S. AND UNTIL THIS EJECTS...SOME MENTION OF PRECIP IS CERTAINLY
WARRENTED. SWODY2 SUGGESTS CHC SVR BACK TO ICT ON MON...ALL
DEPENDENT ON SURFACE LOW POSITION. FOR NOW WILL ADD CHC POPS FOR
TSRA TO SC AND KEEP FOR SE. CE KS PROBLEMATIC...THOUGH IF AVN
VERIFIES COULD SEE SOME TSRA HERE AS WELL JUST NORTH OF THE WARM
FRONT. FOR MON NIGHT/TUES SFC LOW PULLS EAST AS UPPER LOW KICKS
OUT. APPEARS MOISTURE WRAPPING BACK AROUND THE LOW WILL KEEP -RA
CHANCES GOING THROUGH MIDDAY TUES. FAN/FWC TEMPS REASONABLE AND
WILL FOLLOW.
PETERSEN
FCSTRID = 03
ICT 57 65 41 56 / 20 40 50 30
HUT 53 63 40 55 / 10 40 50 30
EWK 56 64 40 55 / 10 40 50 30
EQA 59 67 43 56 / 20 60 50 30
WLD 58 66 42 57 / 20 40 50 30
RSL 49 57 35 54 / 10 30 60 30
GBD 51 60 37 54 / 10 30 60 30
SLN 54 58 36 55 / 20 40 60 30
MPR 55 61 38 55 / 20 40 60 30
CFV 63 70 46 57 / 20 60 50 30
CNU 62 69 45 56 / 20 60 50 30
K88 61 68 44 55 / 20 60 50 30
.ICT...WIND ADVISORY UNTIL 6 PM PORTIONS OF CENTRAL KS.
KSZ32-33-47-48-50In the hours before
Special weather statement, Mar 29, 3:22 PM CST, 4 hours 19 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-300000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SUN MAR 29 1998
A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES
CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
ELLSWORTH RICE
THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
CHASE MARION MCPHERSON
SALINE...
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER.
SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON. THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.
ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HOWERTONSpecial weather statement, Mar 29, 3:22 PM CST, 4 hours 19 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-300000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SUN MAR 29 1998
A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES
CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
ELLSWORTH RICE
THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
CHASE MARION MCPHERSON
SALINE...
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER.
SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON. THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.
ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HOWERTONSpecial weather statement, Mar 29, 3:41 PM CST, 4 hours before
KSZ032-033-047>053-067>069-082-083-091>093-300000-
SPECIAL WEATHER STATEMENT...CLARIFICATION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST SUN MAR 29 1998
A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES
CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
ELLSWORTH RICE
THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
CENTRAL KANSAS...
CHASE MARION MCPHERSON
SALINE
AND IN SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER.
SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON. THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.
ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HOWERTONSpecial weather statement, Mar 29, 5:55 PM CST, 1 hour 46 minutes before
KSZ032-033-047-048-050-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 555 PM CST SUN MAR 29 1998 ...THE WIND ADVISORY FOR PORTIONS OF CENTRAL KANSAS HAS EXPIRED... STRONG SOUTHWEST WINDS THAT WERE FOUND ACROSS PORTIONS OF CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING HAVE SUBSIDED TO BETWEEN 20 AND 30 MILES AN HOUR. THE WINDS WILL CONTINUE TO DECREASE TO BETWEEN 15 TO 25 MILES AN HOUR. AS A RESULT...THE WIND~ ADVISORY THAT WAS IN EFFECT FOR RUSSELL...BARTON...LINCOLN...ELLSWORTH...AND RICE COUNTIES HAS EXPIRED. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:52 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 63 min |
| Mar 29, 10:32 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Mar 29, 11:14 PM CST | Severe Thunderstorm Warning | ICT | Barton | 31 min |
| Mar 29, 11:20 PM CST | Severe Thunderstorm Warning | ICT | Russell | 35 min |
| Mar 29, 11:27 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Mar 29, 11:43 PM CST | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Mar 30, 2:42 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.